How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Vikas Your Own Question
Dr. Vikas
Dr. Vikas, Doctor
Category: Medical
Satisfied Customers: 2239
Experience:  MBBS; MD
4079050
Type Your Medical Question Here...
Dr. Vikas is online now
A new question is answered every 9 seconds

i am on a number of meds for bipolartype 1, lithium, lamotrogen,citalopram,

Resolved Question:

i am on a number of meds for bipolartype 1, lithium, lamotrogen,citalopram, quetiapine] the problem is that the side effects of lithium are a problem. it has made me put on weight, i am eating a balanced diet and exercise but i can,t shift the weight, also the lithium makes me tired and feel like i zombie some of the time, taking into account the other meds i take, is there something else i can take instead of lithium
Submitted: 7 years ago via HealthBoards.
Category: Medical
Expert:  Dr. Vikas replied 7 years ago.
Hello,

Patients who are on Lithium and quetiapine do report excessive weight gain. Amomg the mood stabilizers another option is Sodium Valproate and Carbamazepine which also have side effect of weight gain. So if you are not able to tolerate Lithium because of its other side effect, you may opt for Sodium Valproate after discussing it with your doctor, but it will not help much in terms of less weight gain.

Since Quetiapine is also know to cause weight gain, another possibe option could be using Aripiprazole with which weight gain is unusual.

Also with Citalopram both weight gain and weight loss is reported,but with Fluoxetine which belongs to same class of drug as Citalopram (both are SSRIs), weight gain is unusual, it has a side effect of causing decreased appetite in patients and some patients report even weight loss on short term basis.

You may discuss about these medicines with your treating doctor to find out the best possibel alternative.

If you have any other query, pleas
Expert:  Dr. Vikas replied 7 years ago.
Hello,

Patients who are on Lithium and quetiapine do report excessive weight gain. Among the mood stabilizers another option is Sodium Valproate and Carbamazepine which also have side effect of weight gain. So if you are not able to tolerate Lithium because of its other side effect, you may opt for Sodium Valproate after discussing it with your doctor, but it will not help much in terms of less weight gain.

Since Quetiapine is also known to cause weight gain, another possible option could be using Aripiprazole with which weight gain is unusual.

Also with Citalopram both weight gain and weight loss is reported,but with Fluoxetine which belongs to same class of drug as Citalopram (both are SSRIs), weight gain is unusual, it has a side effect of causing decreased appetite in patients and some patients report even weight loss on short term basis.

You may discuss about these medicines with your treating doctor to find out the best possible alternative.

If you have any other query, please feel free to ask.

Best wishes
Dr. Vikas and 5 other Medical Specialists are ready to help you